Iatrogenic Cushing’s syndrome due to drug interaction between glucocorticoids and the ritonavir or cobicistat containing HIV therapies

    loading  Checking for direct PDF access through Ovid

Abstract

Ritonavir and cobicistat, used as pharmacokinetic enhancers in combination with some antiretrovirals (ARVs) for the treatment of HIV, are potent inhibitors of the CYP3A4 isoenzyme. Most glucocorticoids are metabolised via the CYP3A4 pathway and iatrogenic Cushing’s syndrome (ICS), with possible secondary adrenal insufficiency (SAI), is a recognised complication following co-administration with ritonavir or cobicistat. A structured approach for identifying and managing potentially affected individuals has not been established.

We systematically identified patients with ICS/SAI and found substantial heterogeneity in clinical practice across three large London HIV centres. While this significant drug interaction and its complications are now well-recognised, it is apparent that there is no standardised approach to management or guidance for the general physician. Here we describe the management of ICS/SAI in our current practice, review the available evidence and suggest practice recommendations.

Related Topics

    loading  Loading Related Articles